A specialist in emergency medicine is warning that Cork may be seeing the start of an artificial opioid epidemic.
Dr Chris Luke said the emergency services were starting to see a number of cases they fear could involve the killer drug fentanyl and other synthetic opiates.
“In the last month or two there has been talk amongst the emergency department community of cases that we think, on reflection, may well have involved fentanyl or something similar - very powerful opioids.” These opioids are far more potent than the heroin or methadone more commonly seen in Ireland.
“Fentanyl is a synthetic opiate, an artificial cousin of morphine,” Dr Luke said. “Its primary purpose in medicine is as a powerful painkiller but like so many medications it has leaked onto the black market and into the recreational area.
“The main issue is that fentanyl and its cousin carfentanil are many, many times stronger than morphine or heroin. What’s happening is that people who are heroin users buy the powder and use it and while they may be used to a certain strength of heroin or methadone, they are simply not used to the strength of the fentanyl.”
Emergency medicine specialists have been expecting a synthetic opioid epidemic in Ireland for some time. The drugs are a massive problem in the US and ‘almost every epidemic that starts in New York comes to us eventually, spreads to Cork and every other part or Ireland.’
“At the moment there is an opioid epidemic in the United States, which has stemmed from the use of these artificial opiates and it has developed in the last 10 or 15 years,” Dr Luke said. “It began in the heroin user population but is affecting young and old, male and female, and they are dying in their thousands.” Fentanyl caused the death of American singer Prince in 2016.
In 2017, Cork teenager Michael Cornacchia died after taking the drug U-47700, known as U-4, which is in the same family as fentanyl. He purchased the drug from another teenager, believing it to be cocaine, and was found dead at home the following morning.
Without lab testing, there is no way for users to know what the drugs they have purchased contains. Dr Luke said it is vital people are aware of the possibility that people have taken fentanyl rather than heroin or other drugs.
“The most important thing is for people in the community - users, rescuers, police and others - to be vigilant,” he said. “If people look like they are having a heroin overdose just bear in mind that they may need a lot more of the antidote than usual, you would need to really up the dose. Fentanyl is far stronger and lasts far longer than heroin.” Dr Luke fears artificial opioids will lead to a rise in drug-related deaths.
The other thing is it very, very addictive so you start getting people coming in after loads of overdoses,” he said. “It would not be unusual for victims in the States to have presented 30 or 40 times with overdoses.
"It is a step change from heroin overdoses, which probably kill under 100 every year. If we start seeing fentanyl and its cousins I think we will see a rise in that number.”